Alert archive / Florida / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 9, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jan 22, 2017, 9:58 PM EST for Brevard County, Osceola County, Florida. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 22, 2017, 9:58 PM EST (02:58 UTC)
- Expired
- Jan 22, 2017, 10:45 PM EST
- In force
- 47 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Brevard County, FL, Osceola County, FL
The radar
The Melbourne radar (KMLB), 5 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 22, 10:20 PM EST | FUNNEL CLOUD | 6 Nnw Melbourne, FL | SPOTTER REPORTS FUNNEL CLOUD NEAR LAKE WASHINGTON |
| Jan 22, 10:20 PM EST | FUNNEL CLOUD | 6 Nnw Melbourne, FL | SPOTTER REPORTS FUNNEL CLOUD NEAR LAKE WASHINGTON RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 22, 4:35 PM EST | Tornado Watch | SPC | 5 hr |
| Jan 22, 9:57 PM EST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 3.0 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 838 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1078 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 6.3
The text
As transmitted.
829
WUUS52 KMLB 230258
SVRMLB
FLC009-097-230345-
/O.NEW.KMLB.SV.W.0009.170123T0258Z-170123T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
958 PM EST SUN JAN 22 2017
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
East central Osceola County in east central Florida...
Southern Brevard County in Florida...
* Until 1045 PM EST
* At 957 PM EST, a severe thunderstorm was located 7 miles southeast
of Holopaw, moving northeast at 55 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Palm Bay, Melbourne, Rockledge, Cocoa Beach and Satellite Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 600 AM EST for east central
Florida.
LAT...LON 2806 8054 2796 8100 2817 8105 2834 8057
2830 8057 2820 8056 2818 8055
TIME...MOT...LOC 0257Z 237DEG 49KT 2806 8097
TORNADO...POSSIBLE
HAIL...0.88IN
WIND...70MPH
$$
dwsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 9:58 PM EST, 0 minutes earlier.
Area forecast discussion, Jan 22, 9:58 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
958 PM EST Sun Jan 22 2017
...Severe Weather Threat Shifting From Brevard/Osceola Counties
Southward...
.UPDATE...
Severe weather threat continues to evolve across our central and
southern zones, so will keep this update brief. The squall line,
currently laying across Brevard and Osceola county, will shift
south of these areas after 11PM and toward the Treasure Coast
between 11PM and 1AM. Discrete storm development out ahead of the
squall line will continue to pose the biggest threat for an
isolated tornado, with strong to damaging wind gusts embedded
within the main squall line.
The overall threat for severe weather has greatly diminished north
of Titusville to Kissimmee, so the original tornado watch (#23)
from this evening will be allowed to expire for Volusia, Lake,
Orange, and Seminole counties. A new tornado watch (#24) will be
issued from Brevard/Osceola county southward. While this watch is
set to expire at 11Z, the threat across east central Florida will
be confined to early in the period.
Will maintain a small chance for showers and thunderstorms past
midnight as upper level energy in association with the parent low
passes over the state. In fact, more recent runs of some mesoscale
models indicate additional low-topped convection developing over
the Gulf and moving across the Peninsula toward sunrise. It should
be noted that while some strong wind gusts may accompany these
showers, any severe weather threat will have passed.
&&
.AVIATION...
Highest threat for strong to isolated severe storms will be
confined to central and southern aerodromes (KMLB south) through
06Z. Preceding any showers and storms, gusty south winds will
continue. Brief MVFR CIGS and IFR VISBYs and wind gusts to 40
knots will accompany line of showers and storms as they move over
remainder of central and southern areas. Severe threat has ended
for KDAB/KLEE/KISM/KMCO/KTIX corridor.
Generally VFR ceilings between FL035-FL045 will follow overnight
with gusty west winds continuing into Monday.
&&
.MARINE...
Continued threat for offshore moving strong to severe storms from
the Cape south through 1AM EST/06Z. Gale warning remains in effect
as frequent gusts to Gale Force will occur behind convection and
strong cold front expected to move over the waters overnight. Seas
building to 7 feet this afternoon offshore, then 10-11 feet tonight.
The offshore flow will suppress seas nearshore to 4-5 feet.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 60 71 49 70 / 50 20 0 0
MCO 62 72 51 72 / 60 20 0 0
MLB 63 75 49 72 / 90 20 0 0
VRB 65 74 52 74 / 90 20 10 0
LEE 60 70 50 70 / 40 20 0 0
SFB 62 72 50 73 / 50 20 0 0
ORL 62 72 51 72 / 50 20 0 0
FPR 64 75 48 74 / 90 20 10 0
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Tornado Watch until 6 AM EST Monday for Indian River-Martin-
Northern Brevard County-Okeechobee-Osceola-Southern Brevard
County-St. Lucie.
Wind Advisory until midnight EST tonight for Coastal Volusia
County-Indian River-Inland Volusia County-Martin-Northern
Brevard County-Northern Lake County-Okeechobee-Orange-
Osceola-Seminole-Southern Brevard County-Southern Lake
County-St. Lucie.
AM...Tornado Watch until 6 AM EST Monday for Sebastian Inlet to
Jupiter Inlet 0-20 nm-Volusia-Brevard County Line to
Sebastian Inlet 0-20 nm.
Small Craft Advisory from 11 PM Monday to 9 AM EST Tuesday for
Flagler Beach to Volusia-Brevard County Line 0-20 nm-
Flagler Beach to Volusia-Brevard County Line 20-60 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Sebastian Inlet to
Jupiter Inlet 20-60 nm-Volusia-Brevard County Line to
Sebastian Inlet 0-20 nm-Volusia-Brevard County Line to
Sebastian Inlet 20-60 nm.
Gale Warning until 11 PM EST Monday for Flagler Beach to Volusia-
Brevard County Line 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Sebastian Inlet to Jupiter
Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-60 nm-
Volusia-Brevard County Line to Sebastian Inlet 0-20 nm-
Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.
&&
Ulrich/Volkmer/Sharp/Cristaldi/Combs/Smith/Lascody/SprattHazardous weather outlook, Jan 22, 4:17 PM EST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 417 PM EST SUN JAN 22 2017 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-230100- FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA- BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM- SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA- BREVARD COUNTY LINE 20-60 NM-VOLUSIA- BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM- SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY- NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN- COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY- NORTHERN BREVARD COUNTY- 417 PM EST SUN JAN 22 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... ENVIRONMENTAL CONDITIONS AHEAD OF A POTENT LOW PRESSURE SYSTEM ACROSS THE SOUTHEAST STATES WILL SUPPORT SEVERE THUNDERSTORMS ACROSS THE NORTHERN FLORIDA PENINSULA INTO EARLY EVENING THAT WILL THEN MOVE SOUTHEAST ACROSS THE REMAINDER OF EAST CENTRAL FLORIDA THROUGH LATE EVENING AND UNTIL AROUND 1 AM ACROSS THE TREASURE COAST. DEEP LAYER WIND SHEAR...COLDER TEMPERATURES ALOFT AND STRONG INSTABILITY WILL PRODUCE AN ENHANCED RISK OF DAMAGING WINDS...HAIL AND A FEW STRONG LONG TRACKED TORNADOES. WIDESPREAD RAINFALL AMOUNTS AROUND ONE HALF INCH ARE EXPECTED WITH LOCALLY HIGHER AMOUNTS UP TO 1 TO 2 INCHES POSSIBLE. RESIDENTS AND VISITORS IN THE AREA SHOULD REVIEW THEIR EMERGENCY PLANS FOR SEVERE THUNDERSTORMS AND TORNADOES. IF WARNINGS ARE ISSUED...HEAD TO A STURDY STRUCTURE AWAY FROM WINDOWS IMMEDIATELY. ALSO...ENSURE YOU HAVE MULTIPLE WAYS TO RECEIVE WATCH AND WARNING INFORMATION...INCLUDING THROUGH NOAA WEATHER RADIO...YOUR SMART PHONE...LOCAL TV OUTLETS...OR A COMPUTER. .HIGH WIND IMPACT... A WIND ADVISORY CONTINUES THROUGH MIDNIGHT FOR STRONG AND GUSTY SOUTHWEST WINDS 20 TO 30 MPH WITH OCCASIONAL GUSTS UP TO 40 TO 45 MPH. LOOSE OR LIGHTWEIGHT OBJECTS SHOULD BE SECURED. SMALL TREE LIMBS MAY BE BROUGHT DOWN. .RIP CURRENT IMPACT... A SMALL BUT LONG PERIOD NORTHEAST SWELL WILL PRODUCE A MODERATE RISK OF RIP CURRENTS AT THE BEACHES. ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD. .MARINE THUNDERSTORM GUST IMPACT... A BAND OF STRONG TO SEVERE THUNDERSTORMS WILL PUSH ACROSS THE INTRACOASTAL AND ATLANTIC WATERS THIS EVENING AND TONIGHT. A LARGE SWATH OF 35 TO 45 KNOT WINDS ARE EXPECTED TO ACCOMPANY THE SQUALL LINE AND ANY STORMS THAT DEVELOP AHEAD OF THE LINE. MORE INTENSE LOCALIZED WINDS OF 50 TO 60 KNOTS WILL OCCUR WITHIN THE SQUALL LINE AS IT PUSHES ACROSS THE INTRACOASTAL AND ATLANTIC WATERS. .WIND AND SEA IMPACT... A GALE WARNING IS IN EFFECT. EXTREMELY HAZARDOUS WINDS AND SEAS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. VERY HAZARDOUS BOATING CONDITIONS WILL CONTINUE MONDAY DUE TO STRONG WEST WINDS 20 TO 30 KNOTS MAINTAINING SEAS 10 TO 11 FEET WELL OFFSHORE. A GALE WARNING WILL REMAIN IN EFFECT. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE WEATHER. FORMAL ACTIVATION IS EXPECTED LATE THIS AFTERNOON AND TONIGHT. PLEASE RELAY ANY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN MELBOURNE AT 3 2 1 2 5 5 0 2 1 2. VOLKMER
In the hours before
Special weather statement, Jan 22, 8:36 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Melbourne FL
836 PM EST SUN JAN 22 2017
FLZ045-046-053-144-230230-
Osceola FL-Southern Lake County FL-Orange FL-Seminole FL-
836 PM EST SUN JAN 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR ORANGE...SOUTHWESTERN LAKE...
SOUTHWESTERN SEMINOLE AND NORTHWESTERN OSCEOLA COUNTIES UNTIL 930 PM
EST...
At 835 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Ferndale to near Oakland to 10 miles
southwest of Lake Louisa. Movement was east at 55 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Orlando, Kissimmee, Sanford, Apopka and Altamonte Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Melbourne.
&&
A tornado watch remains in effect until 1000 PM EST for east central
Florida.
LAT...LON 2864 8196 2879 8114 2785 8124 2784 8126
2786 8130 2792 8131 2800 8139 2800 8142
2806 8146 2801 8138 2808 8135 2809 8145
2814 8146 2814 8152 2826 8156 2826 8166
2835 8166 2835 8179 2836 8179 2835 8196
TIME...MOT...LOC 0135Z 258DEG 40KT 2866 8169 2852 8166 2835 8183
CristaldiLocal storm report, Jan 22, 8:52 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
852 PM EST SUN JAN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL LEESBURG 28.81N 81.88W
01/22/2017 E1.00 INCH LAKE FL PUBLIC
PICTURE VIA TWITTER OF ESTIMATED QUARTER SIZE HAIL IN
LEESBURG. TIME ESTIMATED.
&&
JCLocal storm report, Jan 22, 8:54 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
854 PM EST SUN JAN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM HAIL 4 W PONCE INLET 29.10N 80.99W
01/22/2017 M0.70 INCH VOLUSIA FL AIRPLANE PILOT
MEASURED DIME SIZE HAIL ON NEEDLES DRIVE IN PORT ORANGE.
TIME ESTIMATED.
&&
JCSpecial weather statement, Jan 22, 8:59 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Melbourne FL
859 PM EST SUN JAN 22 2017
FLZ047-053-230245-
Southern Brevard County FL-Osceola FL-
859 PM EST SUN JAN 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSCEOLA AND SOUTHERN
BREVARD COUNTIES UNTIL 945 PM EST...
At 858 PM EST, Doppler radar was tracking a strong thunderstorm near
Holopaw, moving northeast at 55 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Melbourne, Rockledge, Cocoa Beach, Satellite Beach and Holopaw.
A tornado watch remains in effect until 1000 PM EST for east central
Florida.
LAT...LON 2811 8054 2785 8123 2835 8119 2835 8086
2834 8086 2834 8057
TIME...MOT...LOC 0158Z 239DEG 49KT 2812 8113
dwsLocal storm report, Jan 22, 9:00 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
900 PM EST SUN JAN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND GST 3 E HAULOVER CANAL 28.74N 80.70W
01/22/2017 M48 MPH BREVARD FL MESONET
USAF WIND TOWER 19 MEASURED A WIND GUST OF 48 MPH/42 KT
FROM THE SSW.
&&
JCLocal storm report, Jan 22, 9:09 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
909 PM EST SUN JAN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST 3 W MERRITT ISLAND WILD 28.64N 80.75W
01/22/2017 M54 MPH BREVARD FL MESONET
USAF WIND TOWER 714 MEASURED A WIND GUST OF 54 MPH/48 KT
FROM THE SW.
&&
JCThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 7:00 PM EST | Severe Thunderstorm Warning | MLB | Lake, Orange, Osceola, Seminole | 60 min |
| Jan 22, 7:12 PM EST | Special Marine Warning | MLB | 63 min | |
| Jan 22, 7:19 PM EST | Tornado Warning | MLB | Orange, Seminole, Volusia | 41 min |
| Jan 22, 7:26 PM EST | Severe Thunderstorm Warning | MLB | Lake, Orange, Volusia | 64 min |
| Jan 22, 7:29 PM EST | Tornado Warning | MLB | Volusia | 31 min |
| Jan 22, 7:51 PM EST | Tornado Warning | MLB | Brevard, Orange, Seminole, Volusia | 39 min |
| Jan 22, 7:53 PM EST | Severe Thunderstorm Warning | MLB | Lake, Orange, Seminole, Volusia | 37 min |
| Jan 22, 8:15 PM EST | Special Marine Warning | MLB | 2 hr | |
| Jan 22, 8:29 PM EST | Severe Thunderstorm Warning | MLB | Brevard, Orange, Seminole, Volusia | 61 min |
| Jan 22, 8:36 PM EST | Special Weather Statement | MLB | Orange | 54 min |
| Jan 22, 8:59 PM EST | Special Weather Statement | MLB | Brevard, Osceola | 46 min |
| Jan 22, 9:10 PM EST | Severe Thunderstorm Warning | MLB | Brevard, Osceola | 50 min |
| Jan 22, 9:28 PM EST | Tornado Warning | MLB | Brevard | 32 min |
| Jan 22, 9:59 PM EST | Special Weather Statement | MLB | Brevard, Indian River, Osceola | 91 min |
| Jan 22, 10:07 PM EST | Tornado Warning | MLB | Brevard | 23 min |
| Jan 22, 10:14 PM EST | Special Marine Warning | MLB | 3 hr | |
| Jan 23, 12:21 AM EST | Special Weather Statement | MLB | Indian River, Saint Lucie | 24 min |
| Jan 23, 12:40 AM EST | Special Weather Statement | MLB | Martin | 35 min |
| Jan 23, 1:14 AM EST | Special Marine Warning | MLB | 2 hr | |
| Jan 23, 3:15 AM EST | Wind Advisory | MLB | Lake, Okeechobee, Orange, Osceola, Seminole, Volusia | 15 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.